Sweet’s syndrome and the Kidney

1116 4

This is an interesting case which I
have been managing over the last six months. A 50-year-old male, with no previous
medical illnesses, presented with fatigue, weight loss and arthralgia for
several weeks. Clinical examination was unremarkable. Investigations revealed a
rise in Creatinine from a baseline of 86 to 120 µmol/l (eGFR= 70 down from 90).
His urine dipstick revealed protein (1+) and blood (1+). He had a normal Chest
X-ray, but his p-ANCA was positive with a high MPO titre. Renal imaging was
normal and he underwent a kidney biopsy which showed non-specific findings i.e.
some tubulointerstitial inflammation and glomerulosclerosis with mild features
of thrombotic microangiopathy (TMA). There were NO crescents and both
immunofluorescence and electron microscopy showed NO immune deposits. Putting it
all together, a diagnosis of vasculitis was made and treatment with Steroids
& Rituximab was initiated. ANCA titre started to fall and urine sediments
disappeared. Unfortunately, he developed a steroid-induced psychosis and had a
failed suicide attempt. Subsequently, corticosteroids were discontinued and he
was commenced on Azathioprine.

Four months later he presented with
fever, constitutional symptoms and skin rash in the form of reddish papules
& nodules involving the trunk, neck & face. Lesions got progressively
worse and coalesced to form plaques. A skin biopsy confirmed the presence of
neutrophilic dermatosis and a diagnosis of Sweet’s syndrome was made.
Interestingly there was no evidence of vasculitis in the skin biopsy. He was
treated with high-dose systemic steroids and improved dramatically. This was
done in a closely monitored environment in-hospital, given his history of
steroid-induced psychosis. Currently, he is being thoroughly investigated for
any possible underlying malignancies.
What is
Sweet’s syndrome?
Sweet’s syndrome, also known as
acute febrile neutrophilic dermatosis, is a reactive skin disorder characterized
by the sudden onset of papules and nodules which are tender and reddish/purple
in colour. These lesions coalesce later to form plaques. It mainly involves the
upper extremities, face, or neck and is typically accompanied by pyrexia and
peripheral neutrophilia.
It is more common in females and
often occurs after a respiratory illness, which is usually mild. More severe
disease often occurs with underlying malignancies, drugs or inflammatory conditions e.g. inflammatory bowel disease. Sometimes
it could be the first manifestation of the underlying disorder, so whenever it
is diagnosed it should prompt further investigation.
Sweet’s syndrome responds
dramatically to systemic corticosteroids and may improve or resolve with
treatment of the underlying condition. Without treatment, the syndrome may
persist for weeks or months but eventually improves, in the majority of cases,
without leaving any scars; rarely it may persist and never resolve completely.
Recurrences are common.
The diagnosis of Sweet syndrome is
based on both clinical and histopathologic findings. A characteristic that distinguishes
the lesions of Sweet syndrome from other neutrophilic dermatosis is the absence
of vasculitis. However, the presence of vasculitis should not exclude the
diagnosis as this may represent an epiphenomenon instead of a primary disease. ANCA have been reported positive in Sweet syndrome and other neutrophilic dermatoses, but this finding is not consistent. This case raised a number of interesting questions:
1-      Was this
case a Sweet’s syndrome from the outset rather than an ANCA vasculitis?
ANCAs
have been reported to be positive in Sweet syndrome. The kidney biopsy findings,
in this patient, were not convincing and the renal course of the disease was
not typical of vasculitis. Moreover, it was previously reported that Sweet’s
syndrome is associated with renal involvement manifesting most commonly as proteinuria,
and less often as haematuria and membranoproliferative glomerulonephritis. Unfortunately, this disease is uncommon and there is a paucity
of studies describing the association between Sweet’s syndrome and kidney
diseases.
2-      Was this
case an ANCA vasculitis and the Sweet’s syndrome was a reactive process to the
inflammation?
This is
another possibility and the association between this syndrome and inflammatory
conditions is well known.
3-      Is it a
drug-induced Sweet’s syndrome secondary to Azathioprine?
There
are several drugs that have been implicated as a cause of this syndrome.
Examples are: Azathioprine, Frusemide, Hydralazine, Quinolones and many others.
4-      After
complete recover from Sweet’s syndrome and exclusion of underlying malignancy,
is it reasonable to continue treating a possible ANCA vasculitis or will it is
more appropriate to attribute the positive ANCA and the non-specific renal
findings to Sweet’s syndrome per se?
This is
a difficult question to answer. The benefits of long-term immunosuppression
should be weighed against the risk of infection, other serious adverse effects
and the risk of missing an active vasculitis in a young patient.
In conclusion, Sweet’s syndrome is
an uncommon disease which could be primary or secondary to an underlying
inflammatory process or malignancy. It may cause a positive ANCA test in the
absence of active vasculitis. Its association with kidney diseases is not well
described and need to be explored.

Post by Mohammed Kaballo

4 comments

  1. Thanks for your comment Carlos.
    Yes you are right, Sweet in this case could be a manifestation of an underlying vasculitis. But the absence of vasculitis in skin biopsy strongly argues against that. Unfortunately, we will never be sure of what is going on exactly!
    We felt the same about continuing Azathioprine as a maintenance therapy and we continued him on it.

  2. Quite an interesting case, thank you. I would like to comment on the fact that I believe Sweet's syndrome in this particular case is a direct ANCA vasculitis manifestation. From the physiopathogenic view, ANCA antibodies lead to neutrophil activation and tissue damage. Being the kidney the particular tissue for which we look up for, does not exclude any other, as in the present clinical scenario, the skin. I would keep azathioprine as maintenance therapy. Nonetheless, as stated, this needs to be explored.

  3. Thank you for your comment Amit.
    This patient's ANCA never went negative since it was 1st detected. The titre was coming down after steroids & rituximab, and this trend continued during his hospitalisation for Sweet's. Fortunately, his renal status did not change during the dermatoses episode.

  4. Thank you Paul for this interesting case .Was there a renal flare with Sweet Syndrome? Did the ANCA titres rise with episode of Sweets syndrome?

Leave a Reply